From what I read, depression is common in diabetes patients. Even as a low level "prediabetic" I sometimes get "pity parties" in my brain about not being able to eat the whole bun on a $1 hamburger. lol. Talk to his doctor about antidepression meds. They are sometimes really necessary. It is also a GREAT help for him to monitor his sugar/starch intake to need to be on the minimum meds possible. That way he feels (and IS) in control of his condition. It is better to being control earlier, rather than have to face the reality of amputation, nerve and heart disease, blindness, etc. That is really a downer! And most complications are preventible!
Numerous studies show that exercise is more effective for depression than prescription meds (prescribed to treat depression). Just do a search for't same in your favorite search engine or read this article on WebMD. Exercise is probably the most under-prescribed remedy for lots of man's illnesses including back pain, heart disease and diabetes. It is a myth that heart disease patients and those with lower back pain can't or shouldn't indulge in exercise but it does require consultation with knowledgeable physicians and, at least initially, closely monitored and performed gradually with caution.
I absolutely agree that the exercise is a big key in keeping you pretty level in your feelings, especially since you've never seen this before.
For me, being on a certain heart medicine affected my whole nervous system, with depression, anxiety, and other major side effects all playing together. Once off this medicine, I'm doing just great. I was even exercising almost every day for an hour which helped me to maintain my mood. It didn't solve the problem.
So, I would check all medications on line and see if any two might cause a reaction such as this.
Then I would look at things going on his life, Did he recently retire, have any major stresses at work, etc. If so, having him go to a therapist might address issues coming up, maybe from the past, or something that is weighing heavily on his mind.
The best thing is to take it a day at a time. If he's developed an allergy to gluten in foods, etc. Just check everything out. Go online, first and check his medications. My mom used to say that sometimes the medications caused more problems than the main one. She was on betablockers, too, like me! The one I'm on now seems to be working okay, but that doesn't mean down the road I won't become allergic to that one, too. I just have to be body aware! Oh yes, my blood sugar levels went up while on this betablocker. They've leveled out now, I'm now exercising 6 days a week for 45 min. to an hour each time. I also went to therapy once a week, to help sort out small things, not big enough to have caused depression, but she helped me realize it "was" the medicine and not just my being depressed. Good luck! There's hope! I cannot tell you how happy I feel again!!!
Photo, good to hear from you again. It is also great news to hear that you are in a good place with your being able to exercise again, and getting over the depression. I had a rough time in the Spring, seems like Winter would never leave here in PA. However, now that Summer is in full swing I have been back to kayaking, biking, and working in the pottery. We took a trip to China in March that was marvelous, and plan on two trips later this Summer, one to ND, one to maritimes.
Keep on keeping on, and enjoy, life is to short not to grab it by the tail and enjoy the ride.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.